Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Additional Filters
1 - 20 of 3945
Al Rowily A, Jalal Z, Price MJ, et al. Eur J Clin Pharmacol. 2022;78:623-645.
Although direct acting oral anticoagulants (DAOCs) are generally considered safer than older anticoagulants, they are still high-risk medications. This review found that between 5.3% and 37.3% of patients experienced either a prescription, administration, or dosing error. Prescribing errors constituted the majority of error types, and common causes were active failures, including wrong drug or wrong dose.
Hallvik SE, El Ibrahimi S, Johnston K, et al. Pain. 2022;163:83-90.
Opiates are a high-risk medication due to the potential for adverse events including misuse and overdose. This study examined whether dose reduction or discontinuation after high-dose chronic opioid therapy is associated with suicide, overdose, or other adverse events. In this cohort of Oregon Medicaid recipients, discontinuation increased the risk for suicide or opioid-related adverse events. Patients with stable or increasing doses had an increased risk of overdose.
Linzer M, Neprash HT, Brown RL, et al. Ann Fam Med. 2021;19:521-526.
Using data from the Healthy Work Place trial, this study explored characteristics associated with high clinician and patient trust. Findings suggest that trust is higher when clinicians perceived their organizational cultures as emphasizing quality, communication and information, cohesiveness, and value alignment between clinicians and leaders.

Institute for Safe Medication Practices. Medication Safety Alerts. January 3, 2022.

Emerging care practices can produce unsafe situations due to the newness of the approaches involved. This alert highlights safety considerations with an oral antiretroviral COVID treatment that include medication administration problems. Safety recommendations are provided for prescribers and pharmacists.

The Veterans Health Administration (VHA) Stratification Tool for Opioid Risk Mitigation (STORM) decision support system and targeted prevention program were designed to help mitigate risk factors for overdose and suicide among veterans who are prescribed opioids and/or with opioid use disorder (OUD) and are served by the VHA.1 Veterans, particularly those prescribed opioids, experience overdose and suicide events at roughly twice the rate of the general population.1,2

Rockville, MD: Agency for Healthcare Research and Quality.
In this annual publication, AHRQ reviews the results of the National Healthcare Quality Report and National Healthcare Disparities Report. The 2021 report highlights that a wide range of quality measures have shown improvement in quality, access, and cost.
Haque H, Alrowily A, Jalal Z, et al. Int J Clin Pharm. 2021;43:1693-1704.
While direct oral anticoagulants (DOAC) are considered safer than warfarin, DOAC-related medication errors still occur. This study assesses the frequency, type, and potential causality of DOAC-related medication errors and the nature of clinical pharmacist intervention. Active, rather than latent, failures contributed to most errors.

Uttaro E, Zhao F, Schweighardt A. Int J Pharm Compd. 2021;25(5):364-371. 

Medication administration, particularly when it involves drug formulation manipulation, is a complex process. This study analyzed the products included on the Institute for Safe Medication Practices’ (ISMP) ‘Do Not Crush List’ and found that many presented no risk or low risk for crushing. The authors provide recommendations for clinicians to aid in clinical decision-making regarding crushing, such as suitable personal protective equipment and prompt administration.
Anand TV, Wallace BK, Chase HS. BMC Geriatr. 2021;21:648.
Older adults, particularly those taking more than one medication, are at increased risk of adverse drug events (ADE). In this study of 6,545 older adult patients who were prescribed at least 3 medications, multidrug interactions (MDI) were identified in 1.3% of medication lists. Psychotropic medications were the most commonly involved medication class; the most common serious ADE were serotonin syndrome, seizures, prolonged QT interval, and bleeding.
Weber L, Schulze I, Jaehde U. Res Social Adm Pharm. 2022;18:3386-3393.
Chemotherapy administration errors can result in serious patient harm. Using failure mode and effects analysis (FMEA), researchers identified potential failures related to the medication process for intravenous chemotherapy. Common failures included incorrect patient information, non-standardized chemotherapy protocols, and problems related to supportive therapy.
Ciapponi A, Fernandez Nievas SE, Seijo M, et al. Cochrane Database Syst Rev. 2021;11:CD009985.
Medication errors can lead to harm in hospitalized patients including increased length of stay, lower quality of life, increased morbidity, and even death. This review of 65 studies and 110,875 patients examined interventions (primarily medication reconciliation) and their effect on reducing adverse drug events. Findings revealed mostly low to moderate certainty about the effectiveness of medication reconciliation and low certainty on other interventions, emphasizing the importance of research that has greater power and is methodologically sound.
Mital R, Lovegrove MC, Moro RN, et al. Pharmacoepidemiol Drug Saf. 2022;31:225-234.
Accidental ingestion of over-the-counter (OTC) cold and cough medicines (CCMs) among children can result in adverse events. This study used national surveillance data to characterize emergency department (ED) visits for harms related to OTC CCM use and discusses differences by patient demographics, intent of use, and concurrent substance use.
Wallis KA, Elley CR, Moyes SA, et al. BJGP Open. 2022;6:BJGPO.2021.0129.
Common high-risk medications such as antiplatelets and non-steroidal anti-inflammatory drugs (NSAIDs) have the potential to cause serious patient harm. This randomized trial examined the usefulness of an existing intervention to support safer prescribing in general practice to improve safe high-risk prescribing.

National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. December 6, 2021. 

Vaccine missteps are known to occur during flu and COVID-19 inoculation efforts. This announcement raises awareness of misadministration of COVID vaccines associated with patient age. It highlights storage protocols as one approach to minimize mistakes. This alert is part of a national program to distribute learnings from report analysis to improve medication safety.

Ruskin KJ, ed. Curr Opin Anaesthesiol. 2021;34(6):720-765

Anesthesia services are high risk despite progress made in the specialty to improve its safety. This special section covers issues that affect anesthesia safety such as critical incident debriefing, human factors, and educational strategies.

ISMP Medication Safety Alert! Acute care edition. December 2, 2021;(24)1-4.

Insulin is a high-alert medication that requires extra attention to safely manage blood sugar levels in chronic or acutely ill patients. This alert highlights look-alike/sound-alike packaging, delayed medication reconciliation, and dietary monitoring gaps as threats to safe insulin administration in emergencies. Recommendations for improvement are provided for both general in-hospital, and post-discharge care.
Jomaa C, Dubois C‐A, Caron I, et al. J Adv Nurs. 2022;78:2015-2029.
Nurses play a critical role in ensuring patient safety. This study explored the association between the organization of nursing services and patient safety incidents in rehabilitation units. Findings highlight the key role of appropriate nurse staffing in reducing the incidence of events such as falls and medication errors
Attia E, Fuentes A, Vassallo M, et al. Am J Health Syst Pharm. 2022;79:297-305.
Anti-coagulants are classified as high-risk medications due to their potential to cause serious patient harm if not administered correctly. This hospital created a multidisciplinary anticoagulant safety taskforce to reduce errors and improve patient safety. The article describes the implementation process, including the use of the 2017 Institute for Safe Medication Practices (ISMP) Medication Safety Self-Assessment for Antithrombotic Therapy tool.
Marufu TC, Bower R, Hendron E, et al. J Pediatr Nurs. 2022;62:e139-e147.
Medication errors threaten patient safety and can result in adverse outcomes. This systematic review identified seven types of nursing interventions used to reduce medication administration errors in pediatric and neonatal patients: education programs, medication information services, clinical pharmacist involvement, double checking, barriers to reduce interruptions during drug calculation and preparation, use of smart pumps, and improvement strategies (e.g., checklists, process or policy changes). Meta-analysis pooling results from various types of interventions demonstrated a 64% reduction in medication administration errors.